• Users Online: 421
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Contacts Login 


 
 Table of Contents  
IMAGES IN MEDICINE
Year : 2020  |  Volume : 33  |  Issue : 4  |  Page : 251

A rare side-effect of fluoroquinolones


1 Department of Internal Medicine, QRG Health City, Faridabad, Haryana, India
2 Department of Respiratory Medicine, QRG Health City, Faridabad, Haryana, India

Date of Web Publication16-May-2021

Correspondence Address:
Kamal Gera
Department of Respiratory Medicine, QRG Health City, Faridabad, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-258X.316265


How to cite this article:
Kapoor S, Gera K, Chabbra GS. A rare side-effect of fluoroquinolones. Natl Med J India 2020;33:251

How to cite this URL:
Kapoor S, Gera K, Chabbra GS. A rare side-effect of fluoroquinolones. Natl Med J India [serial online] 2020 [cited 2021 Sep 27];33:251. Available from: http://www.nmji.in/text.asp?2020/33/4/251/316265

A 61-year-old male presented with complaints of pain over the left greater trochanter along with limping for 2 days. He had no other comorbid conditions including joint or tendon problems. There was no history of trauma. He had taken levofloxacin for an upper respiratory tract infection for 3 days before the onset of the above symptoms. He was not on any long-term medication including steroids. Physical examination revealed tenderness over the left greater trochanter but without erythema. MRI bilateral hip region [Figure 1] showed mild-to-moderate hyperintensity involving tendons of the left gluteus medius and gluteus minimus near the insertion at the greater trochanter (marked by arrows) suggestive of tendinitis. It was diagnosed as levofloxacin-induced tendinitis due to the temporal relationship and absence of other causes (Naranjo scale score was 7: probable adverse drug reaction). Levofloxacin was stopped and he recovered fully within 10 days.
Figure 1: MRI bilateral hip region: Coronal image (A: short inversion time inversion recovery sequence) and axial image (B: proton density fat-sat sequence) showed mild-to-moderate hyperintensity involving tendons of the left gluteus medius and gluteus minimus near the insertion site at greater trochanter (marked by arrows) suggestive of tendinitis

Click here to view


Fluoroquinolone-induced tendinopathy or tendon rupture is a rare side-effect, occurring in 0.14%–0.4% of otherwise healthy controls.[1] Ciprofloxacin and pefloxacin are the usual culprits; however, levofloxacin, ofloxacin and norfloxacin can also cause tendinopathy. Achilles’ tendon is the most commonly affected site in about 90% of patients. Although the mean time of onset of symptoms of tendinopathy is around 2 weeks after initiation of the offending drug, it can occur as early as 2 hours to as late as 6 months after starting the drug.[2]

Conflicts of interest. None declared

 
  References Top

1.
Tsai WC, Yang YM. Fluoroquinolone-associated tendinopathy. Chang Gung Med J 2011;34:461–7.  Back to cited text no. 1
    
2.
Tam PK, Ho CT. Fluoroquinolone-induced Achilles tendinitis. Hong Kong Med J 2014;20:545–7.  Back to cited text no. 2
    


    Figures

  [Figure 1]


This article has been cited by
1 Levofloxacin
Reactions Weekly. 2021; 1871(1): 231
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed355    
    Printed2    
    Emailed0    
    PDF Downloaded72    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]